Alert archive / Nevada / Flash Flood Warnings in 2014
Flash Flood Warning 22, NWS Elko, NV
NWS Elko, NV issued this flash flood warning at Aug 5, 2014, 8:19 PM PDT for Eureka County, Nye County, White Pine County, Nevada. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2014, 8:19 PM PDT (03:19 UTC)
- Expired
- Aug 5, 2014, 11:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Eureka County, NV, Nye County, NV, White Pine County, NV
The radar
The Elko radar (KLRX), 176 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 9:25 PM PDT | FLASH FLOOD | 18 Nnw Duckwater, NV | NDOT REPORTED FLASH FLOODING ON DUCKWATER ROAD IN WHITE PINE COUNTY NEAR POGUES STATION. TIME ESTIMATED BASED OFF RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 66 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 3.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 791 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
811
WGUS55 KLKN 060319
FFWLKN
NVC011-023-033-060615-
/O.NEW.KLKN.FF.W.0022.140806T0319Z-140806T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
819 PM PDT TUE AUG 5 2014
THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL WHITE PINE COUNTY IN EASTERN NEVADA...
SOUTHEASTERN EUREKA COUNTY IN NORTH CENTRAL NEVADA... THIS
INCLUDES THE FOLLOWING LOCATIONS...PINTO SUMMIT...EUREKA...NORTH
EAST NYE COUNTY GENERALLY NORTH OF DUCKWATER...
THIS ALSO INCLUDES THE FOLLOWING HIGHWAYS...US 50...STATE
379...STATE 278
* UNTIL 1115 PM PDT
* AT 812 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
POSSIBLE FLASH FLOODING FROM THUNDERSTORMS 20 MILES SOUTH OF PINTO
SUMMIT...MOVING NORTHEAST AT 30 MPH.
AFTER DARK...FLASH FLOODING IS VERY DANGEROUS AS YOU WILL LIKELY NOT
SEE THE ROAD COVERED IN WATER. IF YOU COME TO A FLOODED OR CLOSED
ROAD...TURN AROUND. DON'T DROWN. DON'T END UP WITH A MARKER AT THE
SIDE OF THE ROAD FOR YOU AND YOUR FAMILY.
&&
LAT...LON 3956 11615 3955 11531 3894 11550 3899 11634
3920 11621
$$
BB1 follow-up statement
776
WGUS75 KLKN 060551
FFSLKN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1051 PM PDT TUE AUG 5 2014
NVC011-023-033-060556-
/O.CAN.KLKN.FF.W.0022.000000T0000Z-140806T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHITE PINE NV-NYE NV-EUREKA NV-
1051 PM PDT TUE AUG 5 2014
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN
EUREKA...NORTH CENTRAL NYE AND WEST CENTRAL WHITE PINE COUNTIES...
AS THUNDERSTORMS HAVE MOVED INTO WHITE PINE COUNTY...RAINFALL HAS
DECREASED. HOWEVER...THERE MAY STILL SOME STANDING WATER AND
MINOR RUNOFF. BE CAREFUL AT NIGHT. IT CAN IMPOSSIBLE TO SEE THE
WATER. IF YOU COME TO A CLOSED OR FLOODED ROAD...TURN AROUND. DON'T
DROWN
&&
LAT...LON 3956 11615 3955 11531 3894 11550 3899 11634
3920 11621
$$
JHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 7:50 PM PDT, 29 minutes earlier.
Area forecast discussion, Aug 5, 7:50 PM PDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 750 PM PDT TUE AUG 5 2014 .SYNOPSIS...A VERY MOIST LOW PRESSURE SYSTEM OVER THE REGION WILL CONTINUE TO PRODUCE SHOWERS AND THUNDERSTORMS WITH POCKETS OF HEAVIER RAINFALL ESPECIALLY ACROSS NORTHERN NEVADA THROUGH THURSDAY. AS WE APPROACH THE WEEKEND THE AREA WILL BECOME DRIER WITH ISOLATED THUNDERSTORMS ACROSS NORTHERN NEVADA MAINLY NORTH OF INTERSTATE 80. && .UPDATE...UPDATED GRIDS AND FORECAST PRODUCTS, IN AN ATTEMPT TO MATCH RADAR TRENDS. THREAT OF CONVECTION HAS ENDED FOR MUCH OF NE NEVADA FOR THIS EVENING. BAND OF ORGANIZED CONVECTION FROM EUREKA TO NEAR TONOPAH PRODUCING FLASH FLOODING, NUMEROUS LIGHTNING, AND EVEN SMALL HAIL. VORT MAX ROTATING AROUND UPPER LOW IN NORTHERN NEVADA APPEARS TO BE THE CULPRIT FOR INITIATING THIS ACTIVITY. 00Z NAM INITIALIZED WELL, AND SPREADS THESE STORMS ACROSS CENTRAL NEVADA, INTO WHITE PINE COUNTY, THROUGH MIDNIGHT. INCREASED POP GRIDS ACCORDINGLY. FLASH FLOOD THREAT WILL BE HIGHEST THROUGH MIDNIGHT ACROSS CENTRAL NEVADA, FROM TONOPAH TO DUCKWATER TO PERHAPS ELY. TURNER && .PREV DISCUSSION... /ISSUED AT 241 PM / SYNOPSIS...A VERY MOIST LOW PRESSURE SYSTEM OVER THE REGION WILL CONTINUE TO PRODUCE SHOWERS AND THUNDERSTORMS WITH POCKETS OF HEAVIER RAINFALL ESPECIALLY ACROSS NORTHERN NEVADA THROUGH THURSDAY. AS WE APPROACH THE WEEKEND THE AREA WILL BECOME DRIER WITH ISOLATED THUNDERSTORMS ACROSS NORTHERN NEVADA MAINLY NORTH OF INTERSTATE 80. SHORT TERM...TONIGHT THROUGH THURSDAY. ISOLATED TO SCATTERED THUNDERSTORMS ARE FORMING ACROSS THE CWA MAINLY WHERE SOME HEATING HAS OCCURRED. CAPE WILL APPROACH 1000 TO 1500 J/KG WHERE SOME HEATING IS OCCURRING WITH PW'S UP TO 1.25" ACROSS NORTHERN NEVADA WITH PW'S AROUND .75". THESE STORMS ARE VERY EFFICIENT RAIN PRODUCERS SO AREAS OF FLASH FLOODING ARE POSSIBLE. OPTED TO NOT EXTEND FLASH FLOOD WATCH FOR TOMORROW ALTHOUGH SOME LOCALIZED AREAS ACROSS NORTHERN NEVADA COULD RECEIVE HEAVY RAIN AND SOME FLASH FLOODING BUT DID NOT THINK THREAT WAS HIGH ENOUGH TO WARRANT A WATCH. TONIGHT THE LOW PRESSURE SYSTEM WILL MEANDER ACROSS NORTHERN NEVADA WITH RAINSHOWERS AND A FEW LIGHTNING STRIKES POSSIBLE WITH POCKETS OF HEAVIER RAIN MAINLY ACROSS NORTHERN ELKO COUNTY AND HUMBOLDT COUNTY. WEDNESDAY THE LOW PRESSURE WILL STILL HANG TOUGH ACROSS NORTHERN NEVADA WITH AREAS OF HEAVIER RAINFALL AND ISOLATED TO SCATTERED THUNDERSTORMS WITH PW'S OF AN INCH OR BETTER TO CONTINUE ACROSS NORTHERN NEVADA WITH PW'S OF .50 TO .75" ACROSS CENTRAL NEVADA WHERE LESS SHOWERS AND THUNDERSTORMS ARE EXPECTED. THURSDAY THE LOW PRESSURE TROUGH WILL FINALLY BEGIN TO PUSH EAST WITH BEST CHANCE OF THUNDERSTORMS ACROSS NORTHEAST NEVADA IN ELKO COUNTY. PW'S WILL BE SLIGHTLY ABOVE .75 IN NORTHEAST NEVADA WITH LOWER PW'S ELSEWHERE SO THUNDERSTORMS WILL BE LESS LIKELY ACROSS FAR WESTERN AND SOUTHERN PARTS OF THE CWA AS THE AIRMASS DRIES AND BECOME MORE STABLE. LONG TERM...THURSDAY NIGHT THROUGH TUESDAY. SHORT WAVE ENERGY AND INSTABILITY WILL BRING A THREAT OF THUNDERSTORMS TO NORTHERN NV THROUGH THE WEEKEND. DIFFERENCES CROP UP BETWEEN THE GFS/EURO MONDAY AND TUESDAY WHICH WILL HAVE AN IMPACT ON THE SENSIBLE WEATHER. GFS HOLDS ON TO SOME MOISTURE AND INSTABILITY ACROSS NORTHEAST NV MONDAY WHILE THE EURO BRINGS A SLUG OF MOISTURE INTO NORTHERN AND CENTRAL NV FROM THE SOUTH AROUND FOUR CORNERS HIGH. THE GFS WAITS UNTIL TUESDAY TO BRING UP THIS MOISTURE BY WHICH TIME THE EURO PUSHES THE MOISTURE EAST OF NEVADA. AVIATION...A VERY MOIST AIRMASS WILL BRING NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS TO NRN NV THROUGH THIS EVENING. CONDITIONS WILL DROP TO MVFR UNDER THE HEAVIER SHOWERS. ACROSS CENTRAL NV ISOLATED SHOWERS AND THUNDERSTORMS COULD IMPACT THE KELY TERMINAL THROUGH 03Z. FIRE WEATHER...WIDESPREAD SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS WITH WETTING RAINS WILL CONTINUE ACROSS NORTHERN NEVADA WITH DRIER AIR MOVING INTO CENTRAL NEVADA AS WE APPROACH WEDNESDAY. BY THE WEEKEND MUCH DRIER CONDITIONS EXPECTED WITH ISOLATED THUNDERSTORMS ACROSS NORTHERN NEVADA MAINLY NORTH OF INTERSTATE 80. && .LKN WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING FOR HUMBOLDT COUNTY...NORTHERN ELKO COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE... SOUTH CENTRAL ELKO COUNTY...SOUTHEASTERN ELKO COUNTY... SOUTHWESTERN ELKO COUNTY. && 99/99
In the hours before
Local storm report, Aug 5, 2:23 PM PDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
223 PM PDT TUE AUG 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM DEBRIS FLOW 4 NW LEE 40.60N 115.66W
08/05/2014 ELKO NV LAW ENFORCEMENT
FLASH FLOOD AND DEBRIS FLOW ON LEE ROAD JUST OFF STATE
ROUTE 228. OFFICER ESTIMATED HALF MILE WIDE AREA OF
WATER...ROCK...DEBRIS FLOWING ACROS THE ROAD 1 TO 3 FEET
DEEP. EQUIPMENT WILL BE NEEDED TO REMOVE DEBRIS.
&&
JRMSpecial weather statement, Aug 5, 3:13 PM PDT, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 313 PM PDT TUE AUG 5 2014 NVZ039-052245- SOUTH CENTRAL ELKO COUNTY NV- 313 PM PDT TUE AUG 5 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 345 PM PDT... AT 309 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF PEQUOP SUMMIT...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN. HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON ROADWAYS PLEASE USE CAUTION IF DRIVING IN THIS AREA. * LOCATIONS IMPACTED INCLUDE... PEQUOP SUMMIT...AND AREAS OF INTERSTATE 80 NEAR PEQUOP SUMMIT. && LAT...LON 4112 11471 4107 11446 4092 11460 4104 11477 TIME...MOT...LOC 2212Z 228DEG 16KT 4102 11460 RLC
Local storm report, Aug 5, 3:44 PM PDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
344 PM PDT TUE AUG 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HEAVY RAIN NNW JARBIDGE 41.88N 115.44W
08/05/2014 U0.00 INCH ELKO NV PUBLIC
HEAVY RAINFALL PRODUCING MINOR FLOODING IN THE STREETS OF
JARBIDGE.
&&
JRMSpecial weather statement, Aug 5, 6:53 PM PDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
653 PM PDT TUE AUG 5 2014
NVZ040-060245-
NORTHWESTERN NYE COUNTY NV-
653 PM PDT TUE AUG 5 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NYE COUNTY UNTIL 745 PM
PDT...
AT 651 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TONOPAH...MOVING NORTHEAST AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
TONOPAH...
U.S. HIGHWAY 6...U.S. HIGHWAY 95
STATE HIGHWAY 376...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3816 11734 3832 11721 3813 11686 3804 11705
3804 11723
TIME...MOT...LOC 0153Z 226DEG 4KT 3805 11727
TURNERThe office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 5:01 PM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
| Aug 5, 5:08 PM PDT | Flash Flood Warning | LKN | Elko | 3 hr |
| Aug 5, 5:54 PM PDT | Areal Flood Advisory | LKN | Nye | 3 hr |
| Aug 5, 6:42 PM PDT | Areal Flood Warning | LKN | Elko, Humboldt | 18 hr |
| Aug 5, 6:48 PM PDT | Areal Flood Advisory | LKN | Eureka, Lander | 3 hr |
| Aug 5, 6:53 PM PDT | Special Weather Statement | LKN | 52 min | |
| Aug 5, 7:17 PM PDT | Flash Flood Warning | LKN | Nye | 3 hr |
| Aug 5, 7:30 PM PDT | Flash Flood Warning | LKN | Eureka, Lander | 3 hr |
| Aug 5, 8:02 PM PDT | Severe Thunderstorm Warning | LKN | Eureka, White Pine | 43 min |
| Aug 5, 8:07 PM PDT | Severe Thunderstorm Warning | LKN | Eureka, Nye, White Pine | 38 min |
| Aug 5, 8:40 PM PDT | Severe Thunderstorm Warning | LKN | Eureka, Nye, White Pine | 50 min |
| Aug 5, 9:25 PM PDT | Special Weather Statement | LKN | White Pine | 65 min |
| Aug 5, 10:06 PM PDT | Flash Flood Warning | LKN | Nye | 3 hr |
| Aug 5, 10:11 PM PDT | Special Weather Statement | LKN | White Pine | 64 min |
| Aug 5, 10:46 PM PDT | Special Weather Statement | LKN | White Pine | 59 min |
| Aug 5, 11:00 PM PDT | Severe Thunderstorm Warning | LKN | White Pine | 30 min |
| Aug 6, 2:00 AM PDT | Flash Flood Watch | LKN | Elko, Eureka, Humboldt, Lander, White Pine | 18 hr |
| Aug 6, 11:57 AM PDT | Flash Flood Warning | LKN | Eureka | 6 hr |
| Aug 6, 12:20 PM PDT | Special Weather Statement | LKN | 40 min | |
| Aug 6, 12:46 PM PDT | Areal Flood Warning | LKN | Elko, Humboldt | 12 hr |
| Aug 6, 12:46 PM PDT | Special Weather Statement | LKN | 29 min | |
| Aug 6, 1:30 PM PDT | Special Weather Statement | LKN | 30 min | |
| Aug 6, 1:47 PM PDT | Special Weather Statement | LKN | 43 min | |
| Aug 6, 2:04 PM PDT | Special Weather Statement | LKN | 41 min | |
| Aug 6, 2:26 PM PDT | Special Weather Statement | LKN | Eureka | 49 min |
| Aug 6, 2:29 PM PDT | Special Weather Statement | LKN | 46 min | |
| Aug 6, 2:45 PM PDT | Severe Thunderstorm Warning | LKN | Eureka, White Pine | 45 min |
| Aug 6, 2:46 PM PDT | Special Weather Statement | LKN | 59 min | |
| Aug 6, 3:07 PM PDT | Flash Flood Warning | LKN | Eureka, White Pine | 3 hr |
| Aug 6, 3:15 PM PDT | Severe Thunderstorm Warning | LKN | Elko, White Pine | 45 min |
| Aug 6, 3:25 PM PDT | Special Weather Statement | LKN | Lander | 50 min |
| Aug 6, 3:28 PM PDT | Special Weather Statement | LKN | Eureka | 47 min |
| Aug 6, 3:29 PM PDT | Severe Thunderstorm Warning | LKN | Eureka, White Pine | 46 min |
| Aug 6, 3:33 PM PDT | Severe Thunderstorm Warning | LKN | Eureka, White Pine | 42 min |
| Aug 6, 3:49 PM PDT | Flash Flood Warning | LKN | Elko, White Pine | 4 hr |
| Aug 6, 3:54 PM PDT | Special Weather Statement | LKN | 66 min | |
| Aug 6, 3:54 PM PDT | Severe Thunderstorm Warning | LKN | White Pine | 26 min |
| Aug 6, 3:57 PM PDT | Severe Thunderstorm Warning | LKN | Eureka, Lander | 48 min |
| Aug 6, 4:01 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 59 min |
| Aug 6, 4:09 PM PDT | Special Weather Statement | LKN | 36 min | |
| Aug 6, 4:27 PM PDT | Special Weather Statement | LKN | 33 min |
Nearby
Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.